• Bernoulli
  • Volume 20, Number 3 (2014), 1432-1453.

Skew-symmetric distributions and Fisher information: The double sin of the skew-normal

Marc Hallin and Christophe Ley

Full-text: Open access


Hallin and Ley [Bernoulli 18 (2012) 747–763] investigate and fully characterize the Fisher singularity phenomenon in univariate and multivariate families of skew-symmetric distributions. This paper proposes a refined analysis of the (univariate) problem, showing that singularity can be more or less severe, inducing $n^{1/4}$ (“simple singularity”), $n^{1/6}$ (“double singularity”), or $n^{1/8}$ (“triple singularity”) consistency rates for the skewness parameter. We show, however, that simple singularity (yielding $n^{1/4}$ consistency rates), if any singularity at all, is the rule, in the sense that double and triple singularities are possible for generalized skew-normal families only. We also show that higher-order singularities, leading to worse-than-$n^{1/8}$ rates, cannot occur. Depending on the degree of the singularity, our analysis also suggests a simple reparametrization that offers an alternative to the so-called centred parametrization proposed, in the particular case of skew-normal and skew-$t$ families, by Azzalini [Scand. J. Stat. 12 (1985) 171–178], Arellano-Valle and Azzalini [J. Multivariate Anal. 113 (2013) 73–90], and DiCiccio and Monti [Quaderni di Statistica 13 (2011) 1–21], respectively.

Article information

Bernoulli, Volume 20, Number 3 (2014), 1432-1453.

First available in Project Euclid: 11 June 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

centred parametrization consistency rates skewing function skew-normal distributions skew-symmetric distributions singular Fisher information


Hallin, Marc; Ley, Christophe. Skew-symmetric distributions and Fisher information: The double sin of the skew-normal. Bernoulli 20 (2014), no. 3, 1432--1453. doi:10.3150/13-BEJ528.

Export citation


  • [1] Arellano-Valle, R.B. and Azzalini, A. (2008). The centred parametrization for the multivariate skew-normal distribution. J. Multivariate Anal. 99 1362–1382. Corrigendum: 100 (2009), 816.
  • [2] Arellano-Valle, R.B. and Azzalini, A. (2013). The centred parameterization and related quantities of the skew-$t$ distribution. J. Multivariate Anal. 113 73–90.
  • [3] Arnold, B.C. and Beaver, R.J. (2000). The skew-Cauchy distribution. Statist. Probab. Lett. 49 285–290.
  • [4] Azzalini, A. (1985). A class of distributions which includes the normal ones. Scand. J. Stat. 12 171–178.
  • [5] Azzalini, A. (1986). Further results on a class of distributions which includes the normal ones. Statistica (Bologna) 46 199–208.
  • [6] Azzalini, A. (2005). The skew-normal distribution and related multivariate families (with discussion). Scand. J. Stat. 32 159–188.
  • [7] Azzalini, A. and Capitanio, A. (1999). Statistical applications of the multivariate skew normal distribution. J. R. Stat. Soc. Ser. B Stat. Methodol. 61 579–602.
  • [8] Azzalini, A. and Capitanio, A. (2003). Distributions generated by perturbation of symmetry with emphasis on a multivariate skew $t$-distribution. J. R. Stat. Soc. Ser. B Stat. Methodol. 65 367–389.
  • [9] Azzalini, A. and Genton, M.G. (2008). Robust likelihood methods based on the skew-$t$ and related distributions. International Statistical Review 76 106–129.
  • [10] Chiogna, M. (2005). A note on the asymptotic distribution of the maximum likelihood estimator for the scalar skew-normal distribution. Stat. Methods Appl. 14 331–341.
  • [11] Cox, D.R. and Hinkley, D.V. (1974). Theoretical Statistics. London: Chapman & Hall.
  • [12] DiCiccio, T.J. and Monti, A.C. (2004). Inferential aspects of the skew exponential power distribution. J. Amer. Statist. Assoc. 99 439–450.
  • [13] DiCiccio, T.J. and Monti, A.C. (2011). Inferential aspects of the skew $t$-distribution. Quaderni di Statistica 13 1–21.
  • [14] Genton, M.G., ed. (2004). Skew-Elliptical Distributions and Their Applications: A Journey Beyond Normality. Boca Raton, FL: Chapman & Hall/CRC.
  • [15] Gómez, H.W., Venegas, O. and Bolfarine, H. (2007). Skew-symmetric distributions generated by the distribution function of the normal distribution. Environmetrics 18 395–407.
  • [16] Gupta, A.K., Chang, F.C. and Huang, W.J. (2002). Some skew-symmetric models. Random Oper. Stoch. Equ. 10 133–140.
  • [17] Hallin, M. and Ley, C. (2012). Skew-symmetric distributions and Fisher information—A tale of two densities. Bernoulli 18 747–763.
  • [18] Hallin, M., Ley, C. and Monti, A.C. (2013). Optimal tests for symmetry against skew-normal alternatives. Unpublished manuscript.
  • [19] Lee, L.F. and Chesher, A. (1986). Specification testing when score test statistics are identically zero. J. Econometrics 31 121–149.
  • [20] Ley, C. (2012). Skew distributions. In Statistical Theory and Methods, Encyclopedia of Environmetrics, 2nd Edition (A. El-Shaarawi and W. Piegorsch, eds.) 1944–1949. New York: Wiley.
  • [21] Ley, C. and Paindaveine, D. (2010). On the singularity of multivariate skew-symmetric models. J. Multivariate Anal. 101 1434–1444.
  • [22] Loperfido, N.M.R. (2004). Generalized skew-normal distributions. In Skew-Elliptical Distributions and Their Applications 65–80. Boca Raton, FL: Chapman & Hall/CRC.
  • [23] Ma, Y. and Genton, M.G. (2004). Flexible class of skew-symmetric distributions. Scand. J. Stat. 31 459–468.
  • [24] Nadarajah, S. and Kotz, S. (2003). Skewed distributions generated by the normal kernel. Statist. Probab. Lett. 65 269–277.
  • [25] Pewsey, A. (2000). Problems of inference for Azzalini’s skew-normal distribution. J. Appl. Stat. 27 859–870.
  • [26] Pewsey, A. (2006). Some observations on a simple means of generating skew distributions. In Advances in Distribution Theory, Order Statistics, and Inference (N. Balakrishnan, E. Castillo and J. M. Sarabia, eds.). Stat. Ind. Technol. 75–84. Boston, MA: Birkhäuser.
  • [27] Rotnitzky, A., Cox, D.R., Bottai, M. and Robins, J. (2000). Likelihood-based inference with singular information matrix. Bernoulli 6 243–284.
  • [28] Salvan, A. (1986). Locally most powerful invariant test of normality (in Italian). Atti XXXIII Riunione Società Italiana di Statistica 2 173–179.
  • [29] Wang, J., Boyer, J. and Genton, M.G. (2004). A skew-symmetric representation of multivariate distributions. Statist. Sinica 14 1259–1270.